California, 2024

Damaging Wind in California, July 24, 2024

July 24, 2024 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed across Riverside County during the afternoon hours on the 24th. A severe thunderstorm developed near Desert Center, with strong downburst winds causing a semi-truck to flip on I-10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across Riverside County during the afternoon hours on the 24th. A severe thunderstorm developed near Desert Center, with strong downburst winds causing a semi-truck to flip on I-10. The overall environment was characterized by MLCAPE values of around 1000 J/KG as well as DCAPE values well in excess of 1500 J/KG, which were favorable parameters to get severe downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 24, 1:54 PM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 24, 1:54 PM PST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
254 PM MST Wed Jul 24 2024

.SYNOPSIS...
A strong ridge of high pressure over the region will continue to
result in above normal temperatures across south central Arizona
with excessive heat conditions continuing along and west of the
Lower Colorado River Valley. Moisture levels will improve today
and Thursday, resulting in more active thunderstorm activity
across south central and southeastern Arizona. Strong to severe
thunderstorms are expected this afternoon and evening, primarily
across south central Arizona with the primary threats being strong
winds, dense blowing dust, and locally heavy rainfall. Drier
conditions are expected to arrive late this week into this weekend
with slightly cooler temperatures anticipated.

&&

.DISCUSSION...
Afternoon objective analysis showed the subtropical ridge of high
pressure centered near southern Nevada and northwest Arizona,
promoting northeasterly flow aloft over south-central Arizona. Radar
earlier this morning was showing isolated elevated convection across
parts of Yuma and Imperial Counties, but has since dissipated with
new convection firing along terrain features such as the Kofas and
Chocolate Mountains. The latest ACARS sounding and the 12Z PHX
sounding showed an uptick in moisture into the region, particularly
in the 500-700 mb layer, compared to 24 hours ago with PWATs near
1.7". The higher moisture content and increase in instability across
central and southeastern Arizona will act to promote greater and
more robust coverage of thunderstorms this afternoon and evening.

The 12Z HREF depicts better instability for this afternoon and
evening as MUCAPE values climb upwards of 1000-1500 J/kg. Forecast
soundings also show inverted-V profiles and DCAPE values climbing
upwards of 1500-1800 J/kg, which will support thunderstorms capable
of producing strong to severe downbursts along with strong outflows
emanating from these thunderstorms. HREF paintball plots show
good confidence amongst its members in thunderstorms continuing to
initiate across the Mogollon Rim and across southeast Arizona
this afternoon. HREF member agreement decreases in regards to
thunderstorm activity as outflows descend into the lower deserts,
but there is still good indication of thunderstorm development
into parts of the south-central Arizona lower deserts heading into
this evening with forecast soundings showing little CIN. Outflows
emanating from the high terrain north and east of Phoenix and
outflows from southeast Arizona may collide over the lower deserts
this evening and further help to enhance thunderstorm coverage
across parts of south-central Arizona. Outflows collisions will
have the ability to lead to more widely scattered robust
convection across the lower deserts through the evening with up to
a 50-70% chance for winds to exceed 35 mph and up to a 10% chance
to exceed 58 mph. Given the favorable thermodynamics, potential
for strong outflows/outflow collisions, and favorable inverted-V
profiles, SPC has issued a Severe Thunderstorm Watch for Maricopa,
Pinal, and Gila Counties through 9 PM MST. Strong to severe wind
gusts will be the primary threat with thunderstorms, which could
lead to areas of dense blowing dust. Therefore, a Blowing Dust
Advisory is in effect for portions of northwest Pinal County and
the far southern/southeastern fringes of the metro. Additionally,
locally heavy rainfall with thunderstorms could lead to isolated
instances of flash flooding.

.PREVIOUS DISCUSSION...

By Thursday, the subtropical high will begin to sag southward and
end up centered over N AZ. As this occurs, mid-lvl hghts/thicknesses
will rise with 850 mb temps peaking around 30-31C across much of
the region. This will allow temperatures to climb a degree or two,
especially across the western deserts with highs peaking around
115- 117F. Coincidentally, major HeatRisk will increase in
coverage across southeast CA and southwest AZ. Meanwhile, highs
should again range from 109F-113F in the Phoenix Metro area. The
overall steering flow is not expected to change much on Thursday
with the mid-level flow still remaining out of the east to
northeast. Global models continue to indicate a strong vortmax
moving south and west along the eastern periphery of the high
Thursday afternoon and evening. Therefore we will likely see
another round of convection developing across the Rim Country and
White Mountains. There is uncertainty regarding storm coverage
across the lower deserts depending on what happens today and if
the atmosphere will be able to recover. However, all indications
from high-res guidance point to another active day. Latest NBM
PoPs range from 30-40% for the central deserts and up to 60% for
the higher terrain of eastern and southeastern AZ on Thursday
evening. The main risks will again be strong wind gusts and
blowing dust as outflow boundaries converge over southcentral AZ.

Ensemble guidance continues to be consistent in indicating an upper-
level trough progressing into the Great Basin Region beginning on
Friday. This will cause the subtropical ridge to become displaced
further southward towards the international border while also
weakening in the process. This pattern shift will result in drier
westerly flow to settle in, dropping moisture levels. As a result, a
decrease in monsoonal thunderstorm activity is likely, with activity
mostly confined to far eastern and southeast AZ for Saturday and
Sunday. Temperatures will also cool by a few degrees as hghts aloft
diminish overhead. Therefore, the excessive heat should come to an
end by Friday. Highs this weekend will actually be largely below
110F. By early next week, the ensembles indicate that the
subtropical ridge will quickly rebound and move back into the Four
Corners region. At the same time, there are still indications from
both the GFS and ECMWF deterministic model solutions of a potent
inverted trough moving into the region from Mexico. If this solution
comes to fruition, then we will see a better chance for widespread
thunderstorm activity across the southern half of AZ early next week.

&&

.AVIATION...Updated at 1830Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Outflow winds that could cause sudden wind shifts will be the main
aviation concern for the forecast period. Shower/thunderstorm
activity along the higher terrain is expected to send a
northeasterly outflow late this afternoon to early this evening.
Gusts to 30-35 kt are expected temporarily with this initial
outflow, and some haziness from lofted dust will be possible.
Recent Hi-Res guidance indicates the potential for storms to
develop along/behind this initial outflow, and thus VCTS was
introduced as early as 00Z for KSDL/KDVT. Further storm
development to the southwest of the terminals may occur slightly
later in the evening (01-03Z) as the NE'rly outflow collides with
a S'rly outflow from strong storms over SE AZ. With storm
development over the west valley during the evening, another
outflow and subsequent abrupt wind shift from the SW/W is expected
across the terminals, as early as 02Z at KPHX. Wind direction and
speeds will be very uncertain going into the overnight hours, but
will favor S-W prior to light and variable or light southeasterly
during the overnight hours. Skies will remain FEW-SCT through the
afternoon, becoming SCT-BKN during areal thunderstorm activity
this evening with cloud bases mostly aoa 10 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns are expected during the TAF period.
Winds at IPL will be generally out of the SE, with speeds aob 10
kts sustained. An outflow from a distant thunderstorm may help to
switch winds out of the SW this afternoon/evening, potentially
gusting to 20-25 kts for a brief period. However, even if this
feature is does not come to fruition, a SW'rly switch is expected
regardless, though speeds would not be as strong. At BLH, winds
are expected to follow familiar diurnal trends during most of the
period, with occasional gusts during the afternoon/evening around
20 kts. Models hint at some convective activity across SE
California, but TS chances around terminal sites is only around
5-10%. FEW-SCT mid and high level clouds can be expected across
the region through tomorrow afternoon.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms are expected to develop this
afternoon and evening, primarily across south-central Arizona,
with some thunderstorms becoming strong to severe. The primary
threats with any strong thunderstorms will be strong erratic
outflows, locally heavy rainfall, and frequent lightning which
could cause new fire starts. There will be up to a 50-70% chance
for outflow winds to exceed 35 mph and up to a 10% chance for
winds to exceed 58 mph today. Chances for strong thunderstorms
will be present once again Thursday afternoon/evening before
thunderstorm chances begin to decrease starting Friday and remain
confined to the higher terrain this weekend. Outside of any
convection, winds will follow typical upslope/downvalley patterns
with intermittent gusts around 15-20 mph during the afternoon.
Min RHs will mostly range from 15-25%, while Max RHs will mostly
range between 30-60%.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Friday for AZZ530-532.

     Blowing Dust Advisory until 11 PM MST this evening for AZZ550-
     551-553-554.

CA...Excessive Heat Warning until 8 PM PDT Friday for CAZ560>570.

&&

DISCUSSION...Smith
PREVIOUS DISCUSSION...Salerno
AVIATION...Whittock/Young FIRE
WEATHER...Smith/Salerno

In the hours before

Special weather statement, Jul 24, 1:09 PM PST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
209 PM MST Wed Jul 24 2024

AZZ531-533-242200-
Kofa AZ-Central La Paz AZ-
209 PM MST Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LA PAZ AND NORTH
CENTRAL YUMA COUNTIES THROUGH 300 PM MST...

At 209 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Vicksburg Junction, or 44 miles west of Tonopah. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central La Paz
and north central Yuma Counties.

This includes AZ Interstate 10 between mile markers 35 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3345 11355 3334 11374 3346 11401 3367 11395
      3363 11362
TIME...MOT...LOC 2109Z 136DEG 0KT 3348 11371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Jul 24, 1:37 PM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
237 PM PDT Wed Jul 24 2024

CAZ560-561-568-242215-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
237 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO AND RIVERSIDE
COUNTIES THROUGH 315 PM PDT...

At 237 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Cottonwood Visitor, or 15 miles north of Chiriaco
Summit, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottonwood Visitor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 11549 3374 11585 3403 11591 3404 11561
      3409 11560 3409 11559
TIME...MOT...LOC 2137Z 162DEG 11KT 3390 11569

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

INS
Special weather statement, Jul 24, 1:51 PM PST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
251 PM PDT Wed Jul 24 2024

CAZ564-570-242215-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
251 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE COUNTY THROUGH 315 PM
PDT...

At 251 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center. This thunderstorm was nearly stationary.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities below 3 miles.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Desert Center.

This includes the following highways...
CA Interstate 10 between mile markers 102 and 117.
CA Route 177 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3373 11512 3359 11529 3371 11548 3373 11548
      3389 11538
TIME...MOT...LOC 2151Z 216DEG 1KT 3372 11534

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SDB
Special weather statement, Jul 24, 2:01 PM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
301 PM MST Wed Jul 24 2024

AZZ563-242230-
Southeast Gila County AZ-
301 PM MST Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT GILA COUNTY THROUGH 330 PM
MST...

At 301 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Hilltop, or 34 miles northeast of Globe, moving south
at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Gila County.

This includes US Highway 60 between mile markers 279 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MST for
east central Arizona.

&&

LAT...LON 3368 11072 3382 11065 3385 11056 3382 11044
      3364 11043
TIME...MOT...LOC 2201Z 004DEG 12KT 3384 11051

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Jul 24, 2:16 PM PST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
316 PM PDT Wed Jul 24 2024

CAZ560-561-564-568-570-242300-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
316 PM PDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SAN BERNARDINO AND RIVERSIDE
COUNTIES THROUGH 400 PM PDT...

At 315 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Eagle Mtn to near Desert
Center. These storms were nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Desert Center and Eagle Mtn.

This includes the following highways...
CA Interstate 10 between mile markers 99 and 116.
CA Route 177 between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3408 11554 3379 11503 3359 11535 3389 11587
      3404 11579 3404 11561 3409 11560
TIME...MOT...LOC 2215Z 209DEG 2KT 3392 11560 3376 11537

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Jul 24, 3:09 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
409 PM MST Wed Jul 24 2024

AZZ547-556-557-242345-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
409 PM MST Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT GILA AND MARICOPA COUNTIES
THROUGH 445 PM MST...

At 409 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rye to near Jakes Corner to 8 miles
northeast of Tonto Basin. Movement was southwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Round Valley, Ballantine Trailhead, Sycamore Creek, Sunflower, Punkin
Center, Tonto Basin, Roosevelt Dam, and Four Peaks.

This includes the following highways...
AZ Route 87 between mile markers 206 and 229.
AZ Route 188 between mile markers 244 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MST for
south central and east central Arizona.

&&

LAT...LON 3396 11139 3391 11128 3380 11115 3378 11108
      3361 11118 3371 11154 3398 11170 3400 11166
      3400 11150 3401 11148 3401 11143
TIME...MOT...LOC 2309Z 035DEG 11KT 3405 11140 3397 11131 3392 11120

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SDB

The radar

The Yuma radar (KYUX), 148 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
July 24, 3:31 PM PST
Where
Riverside County, 3.25 mi S of Desert Center Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.703, -115.323

Semi-truck was flipped by strong wind gusts and was blocking most of the EB lanes on I-10 near Desert Center, causing traffic to back up. Winds gusts were estimated upwards of 55-60 mph. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202855.